PRES is a rare neurological disease possibly associated with the use of calcineurin inhibitors like cyclosporine A. Severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2), a novel coronavirus, is responsible for the outbreak of coronavirus disease 19 (COVID-19) and can cause neurological manifestations. We describe a case of CSA-related PRES whose diagnosis was difficult due to concurrent infection with SARS-CoV-2. The 16-year-old patient was known to have corticosteroid-resistant nephrotic syndrome secondary to minimal change disease. CSA was therefore introduced and on the fifth day of treatment, he presented with seizures followed by fever. Biological and MRI data were in favor of SARS-CoV-2 encephalitis. Relief of immunosuppression by discontinuation of CSA was decided and the patient was put on anticonvulsants. After being declared cured of COVID-19, which was without other clinical signs, the CSA was reintroduced but the patient presented with seizures the next day. This allowed us to rectify the diagnosis and relate the seizures to a CSA-related PRES. We concluded that infection with SARS-CoV-2 could be a differential diagnosis of a PRES related to anticalcineurins.
The sarcoid-like reaction is a rare autoinflammatory disease that can affect lymph nodes or organs but does not meet the diagnostic criteria for systemic sarcoidosis. Several drug classes have been associated with the development of a systemic sarcoid-like reaction, which defines drug-induced sarcoidosis-like reactions and can affect a single organ. Anti-CD20 antibodies (rituximab) have rarely been reported as responsible for this reaction and this adverse effect has mainly been described during the treatment of Hodgkin’s lymphoma. We report a unique case of a sarcoid-like reaction complicating rituximab following the treatment of a mantle cell lymphoma and interesting only the kidney. The 60-year-old patient presented with severe acute renal failure six months after the end of his r-CHOP protocol and the urgent renal biopsy revealed acute interstitial nephritis rich in granulomas without caseous necrosis. After ruling out other causes of granulomatous nephritis, a sarcoid-like reaction was retained since infiltration was limited to the kidney. The temporal relationship between rituximab administration and the sarcoid-like reaction onset in our patient supported the diagnosis of a rituximab-induced sarcoidosis-like reaction. Oral corticosteroid treatment led to rapid and lasting improvement in renal function. Clinicians should be warned of this adverse effect and regular and prolonged monitoring of renal function should be recommended during the follow-up of patients after the end of treatment with rituximab.
Interferon-beta, the most widely prescribed medication for multiple sclerosis, is generally considered safe. Nevertheless, rarely serious and/or life-threatening side effects have been reported such as thrombotic microangiopathy. A few mechanisms have been proposed to explain how interferon causes thrombotic microangiopathy, but insufficient immunological studies have been unable to pin this phenomenon down to a single pathophysiologic pathway. We report thrombotic microangiopathy due to acquired complement factor I deficiency in a male receiving interferon-beta treatment for multiple sclerosis. After three years of starting the therapy, the 28-year-old patient presented with malignant hypertension causing seizures, rapidly progressive renal failure requiring hemodialysis, and hemolytic anemia. Corticosteroid and plasma exchange sessions permitted hemolysis control. Nonetheless, the patient remained hemodialysis-dependent. Exploration of the complement system found a complement factor I deficiency whose activity normalized at the control carried out after two years. We concluded that IFNβ treatment may cause complement factor I deficit, which can lead to thrombotic microangiopathy and severe renal failure.